Benzodiazepines, Sleeping Pills and Tranquilizers
The need to taper gradually from Benzodiazepines (tranquilizers, such as Librium and Valium), Sleeping Pills, and Anti-Anxiety Medication is essential. For many people, the withdrawals from these medications can be crippling and interfere with all aspects of life. We have gone to great lengths to explain the mechanism of the medications to instill the importance of a gradual taper to ensure success in the withdrawal process.
Benzodiazepines and other tranquilizers, sleeping pills and anti-anxiety medication, work by depressing the part of the brain that regulates a person’s activity level. They do this by increasing the action of a substance called Gamma-Aminobutyric Acid (GABA), a group of receptors that produce chemicals involved in slowing down the transmission of nerve signals in the brain. A receptor is a part of a cell or its wall that responds in a certain way to a particular neurotransmitter. GABA receptors are actually a complex group of 20 types and benzodiazepines affect about 75% of them.
The GABA receptors have additional areas in them where they combine chemically with other medications and substances, such as alcohol and barbiturates. That may explain the cross addiction to alcohol in a large number of people who start on benzodiazepines, etc. The initial effects of benzodiazepines, etc. are the inhibition of nerve activity and a reduction in anxiety. However, they can lose their efficacy in a matter of weeks, and is a common occurrence for a large percentage of people, often leading to an increase in anxiety. The therapeutic benefit can then reverse and an opposite effect can occur with symptoms that are often misunderstood and can lead to an increase in dosage or the addition of another drug.
More connections between nerve cells in the body use GABA than all other types of neurotransmitters combined. Our body uses GABA to break down food and make energy-rich molecules in cells, but it is also required to calm the central nervous system, relax body muscles, regulate sex hormones, and promote sleep. Since about 50% of the millions of neurons in the brain respond to GABA, this means that GABA has a general quietening influence on the brain and therefore the body. However, too much GABA can cause increased anxiety, shortness of breath, tingling in the extremities and numbness around the mouth. Because the natural action of GABA is augmented by benzodiazepines, regular use can alter the natural balance of GABA and therefore may affect multiple areas of the body that rely on GABA to communicate.
Anyone struggling to withdraw from a benzodiazepine, tranquilizer, sleeping pill or anti-anxiety medication, is acutely aware that the drug has profound effects on the mind and body combined. Directly or indirectly, benzodiazepines can influence almost every aspect of brain function, which is why they are able to exert such widespread effects on the body. Benzodiazepines etc. can impair cognition function (the ability to perceive accurately and think with that information) especially memory, and can cause confusion, increased anxiety, insomnia, nightmares, fear, perceptual disturbances and a host of other physical symptoms. Even a small dose has the potential to cause severe withdrawal symptoms if abruptly stopped.
Because benzodiazepines etc. enhance GABA, the brain’s output of excitatory neurotransmitters – that apply energy to and bring into action other nerve cells – such as Norepinephrine (Noradrenaline), Serotonin and Dopamine, are reduced. Such excitatory neurotransmitters are critical for normal alertness, muscle tone and coordination, emotional responses, memory, endocrine gland secretions, heart rate and blood pressure control as well as other functions, all of which may be impaired by benzodiazepines. Other benzodiazepine receptors that are not linked to GABA are present in the kidneys, colon, blood cells and adrenal cortex (the outer part of the adrenal gland). These direct increases in neurotransmitter output and the indirect impacts they have on other body systems are responsible for the well-known adverse side effects with benzodiazepines etc.
The receptors react to prolonged use of benzodiazepines, etc., by increasing in number and/or reducing their sensitivity to GABA. Therefore, larger doses may be needed to produce the same result. The brain begins to reduce its own creation of GABA as the benzodiazepine etc. has been artificially producing higher levels of GABA. The brain is highly skilled at maintaining homeostasis (balance) and will not do what is not necessary. The problem occurs when a person attempts to stop the benzodiazepine etc., which has been assisting the GABA production. Withdrawal of the drug can result in insufficient GABA activity, producing symptoms worse than the reason the treatment was initially sought. The heart rate increases while sleep decreases, as all the states that require a state of alertness are constantly present. Normal, everyday activity is not possible when the brain and body are in the process of a flight or fright response.
It is therefore essential to withdraw from benzodiazepines etc. slowly to
allow the GABA receptors time to regenerate, thus minimizing the withdrawal
symptoms. If done in a gradual manner, the GABA receptors will slowly restore to
their normal levels of excitation and inhibition.
Disclaimer: The information contained in this website was not compiled by a doctor or anyone with medical training. The advice contained herein should not be substituted for the advice of a physician who is well-informed in the subject matter discussed. Before making any decisions about your health or treatment you should always confer with your physician and it is always assumed that you will do so.
Last updated 22 July 2015